Having read domaindudu's writeup of 'I can now understand why "e"-culture loathes alcohol', I was curious on whether ecstasy really did have any bad side effects. My brother is a doctor who works in ER and consequently often deals with drug overdose victims - so naturally I asked him. I also researched a bit on the Internet to verify what my brother told me (hey, he's my brother, I definitely don't believe everything he says! :). Anyway, this is what I have learnt:

A medical explanation of the effects of ecstasy on your body

Now first off, let me emphasise that I am not medically trained - however, my brother is and the information that I am about to relay to you is based on my understanding of my brothers explanation.

Serotonin is a neurotransmitter which allow cells in your brain to communicate with each other. In a basic sense, serotonin controls things such as the regulation of mood, heart-rate, sleep, appetite, and pain. In your brain are another type of cell which are serotonin receptors - that is, they accept serotonin. Research has shown that the rate at which serotonin binds to the receptor controls the mood of the person concerned. Generally, the higher the rate of serotonin binding, the happier the person is.

When you take ecstasy, this causes a flood of serotonin into your brain. The serotonin receptors soak up the serotonin giving your a feeling of contentedness. After a while, the ecstasy wears off and the flood of serotonin slows down. If you take more ecstasy, you may or may not feel another 'high'. The reason for this is that the brain cannot replenish its serotonin levels faster than a ecstasy induced 'flood' releases it. Therefore, if you had a 'low dose' of ecstasy, you may still have some serotonin left in which case you will get another 'high' If however you have depleted your brains reserve of serotonin, then you will experience nothing.

It is in this completely depleted state that people start experiencing depression. With the brain drained of serotonin, the rate of serotonin binding with receptors is very low and consequently the person lapses into depression. This depressed state continues until the brain is able to replenishh it's serotonin levels.

There are three dangers with this flooded and depleted level of serotonin.

First, with the highly increased level of serotonin in your system, another neurotransmitter dopamine is produced in higher quantities. Dopamine is normally present and is not usually an issue. However, serotonin depletes a lot faster than dopamine does and if you are in a serotonin depleted state, but with an elevated dopamine level, it is possible for the dopamine neurotransmitter to be bound to something called a serotonin uptake transporter (normally serotonin is bound to the transporter). The dopamine is then broken down into hydrogen peroxide which is toxic to the cell.

The second danger is that when you flood your system with serotonin, your body reacts to try and regulate the flow. One way it can do this is to 'retract' some of its receptors. By doing this is slow the rate of serotonin binding to receptors. The first effect of this is that it reduces the 'high' feeling of ecstasy (meaning you have to take more or high concentrations to get the same feelings). Second, is that it can take a very long time for those receptors to 'un-retract'. Therefore, when your serotonin levels return to normal, you have even less receptors than before. Consequently, you continue to feel depressed long after you have come down from your ecstasy high. There have been numerous reports of ecstasy users who have had feelings of depression months and sometimes even up to a year after a period of heavy ecstasy use.

The third danger is the one most people hear about – that is people dehydrating and overheating. Because of the artificially elevated serotonin levels in your system, this interferes with your body’s natural temperature regulation which can cause you to overheat. Many people believe that drinking regularly will ‘save’ you from this fate. However, drinking too much can also be fatal. Consuming too much liquid will cause your brain to swell leading to collapse, coma or even death and with your serotonin levels artificially high, it is often harder to determine when you need more liquids or when you have had enough.

The fourth reported danger with ecstasy is hallucinations. However, Ecstasy is more a hallucinogenic stimulant – it is unlikely to directly cause a hallucination by itself. Most times, people experience hallucinations after consuming ecstasy because the ecstasy itself has been mixed with another drug like LSD.

So there you have it – my one minute guide to the effects of Ecstasy on your body. If you notice any glaring mistakes or errors, please /msg me and I’ll fix them up.


Update 12 hours later:
I've had a number of private messages from E2ers and domaindudu's reply below mentioning the amount of ecstasy that you take and the effect. It is my belief (NOT a professional medical opinion) that low doses of ecstasy should have little detrimental effect on your body as you do not deplete your serotonin levels causing the problems I outlined previously. So yes, I agree with domaindudu's point that there is such thing as responsible drug use - I firmly believe that - like 90% of things in this world, if things are taken/done in moderation, they will not cause a problem.

I will point out two things though: First, the long term effects of consuming even low amounts of ecstasy are still under investigation. It has been said to cause anything from liver damage to brain damage although there is no conclusive proof at the moment. Second, as with any drug in an unregulated market, you never know for certain what purity you are getting. One 'bad' E tablet may be enough to trigger a neurotoxicity problem (the first problem I described).

Finally, domaindudu, I will see if I can get some info on the dangers of binge drinking ... new node coming soon :-)

Log in or registerto write something here or to contact authors.